Skip to content
BY 4.0 license Open Access Published by De Gruyter Open Access September 2, 2022

Stratification of singular hyperkähler quotients

  • Maxence Mayrand EMAIL logo
From the journal Complex Manifolds


Hyperkähler quotients by non-free actions are typically singular, but are nevertheless partitioned into smooth hyperkähler manifolds. We show that these partitions are topological stratifications, in a strong sense. We also endow the quotients with global Poisson structures which recover the hyperkähler structures on the strata. Finally, we give a local model which shows that these quotients are locally isomorphic to linear complex-symplectic reductions in the GIT sense. These results can be thought of as the hyperkähler analogues of Sjamaar–Lerman’s theorems for singular symplectic reduction. They are based on a local normal form for the underlying complex-Hamiltonian manifold, which may be of independent interest.

MSC 2010: 53C26; 53D20; 57N80; 58A35; 32M05


[1] Abraham, R., Marsden, J.E., Foundations of mechanics. Second edition, revised and enlarged. With the assistance of Tudor Ratiu and Richard Cushman. Benjamin/Cummings Publishing Co., Inc., Advanced Book Program, Reading, Mass., 1978.Search in Google Scholar

[2] Bulois, M., On the normality of the null-fiber of the moment map for θ- and tori representations. J. Algebra 507 (2018), 502–524.Search in Google Scholar

[3] Coddington, E.A., Levinson, N., Theory of ordinary differential equations. McGraw-Hill Book Company, Inc., New York-Toronto-London, 1955Search in Google Scholar

[4] Dancer, A., Swann, A., Hyper-Kähler metrics associated to compact Lie groups. Math. Proc. Cambridge Philos. Soc. 120 (1996), no. 1, 61–69.Search in Google Scholar

[5] Dancer, A., Swann, A., The geometry of singular quaternionic Kähler quotients. Internat. J. Math. 8 (1997), no. 5, 595–610.Search in Google Scholar

[6] Duistermaat, J.J., Kolk, J.A.C., Lie groups. Universitext, Springer-Verlag, Berlin, 2000.10.1007/978-3-642-56936-4Search in Google Scholar

[7] Goresky, M., MacPherson, R., Stratified Morse theory. Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], 14, Springer-Verlag, Berlin, 1988.10.1007/978-3-642-71714-7_1Search in Google Scholar

[8] Greb, D., Compact Kähler quotients of algebraic varieties and geometric invariant theory. Adv. Math. 224 (2010), 401–431.Search in Google Scholar

[9] Greb, D., Projectivity of analytic Hilbert and Kähler quotients. Trans. Amer. Math. Soc. 362 (2010), no. 6, 3243–3271.Search in Google Scholar

[10] Greb, D., Complex-analytic quotients of algebraic G-varieties. Math. Ann. 363 (2015), 77–100.Search in Google Scholar

[11] Guillemin, V., Sternberg, S., Geometric quantization and multiplicities of group representations. Invent. Math. 67 (1982), no. 3, 515–538.Search in Google Scholar

[12] Guillemin, V., Sternberg, S., A normal form for the moment map. Differential geometric methods in mathematical physics (Jerusalem, 1982), 161–175, Math. Phys. Stud., 6, Reidel, Dordrecht, 1984.10.1007/978-94-015-6874-6_11Search in Google Scholar

[13] Heinzner, P., Geometric invariant theory on Stein spaces. Math. Ann. 289 (1991), no. 4, 631–662.Search in Google Scholar

[14] Heinzner, P., Huckleberry, A., Kählerian potentials and convexity properties of the moment map. Invent. Math. 126 (1996), no. 1, 65–84.Search in Google Scholar

[15] Heinzner, P., Huckleberry, A., Analytic Hilbert quotients. Several complex variables (Berkeley, CA, 1995–1996), 309–349, Math. Sci. Res. Inst. Publ., 37, Cambridge Univ. Press, Cambridge, 1999.Search in Google Scholar

[16] Heinzner, P., Huckleberry, A., Kählerian structures on symplectic reductions. Complex analysis and algebraic geometry, 225–253, de Gruyter, Berlin, 2000.10.1515/9783110806090-011Search in Google Scholar

[17] Heinzner, P., Huckleberry, A., Loose, F., Kählerian extensions of the symplectic reduction. J. Reine Angew. Math. 455 (1994), 123–140.Search in Google Scholar

[18] Heinzner, P., Loose, F., Reduction of complex Hamiltonian G-spaces. Geom. Funct. Anal. 4 (1994), no. 3, 288–297.Search in Google Scholar

[19] Heinzner, P., Migliorini, L., Polito, M., Semistable quotients. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 26 (1998), no. 2, 233–248.Search in Google Scholar

[20] Heinzner, P., Schwarz, G.W., Cartan decomposition of the moment map. Math. Ann. 337 (2007), no. 1, 197–232.Search in Google Scholar

[21] Hitchin, N.J., Karlhede, A., Lindström, U., Roček, M., Hyperkähler metrics and supersymmetry. Comm. Math. Phys. 108 (1987), no. 4, 535–589.Search in Google Scholar

[22] Huebschmann, J., Singular Poisson-Kähler geometry of stratified Kähler spaces and quantization. Geometry and quantization, 27–63, Trav. Math., 19, Univ. Luxemb., Luxembourg, 2011.Search in Google Scholar

[23] Kaledin, D., Singular hyperkähler quotients. PhD thesis, Massachusetts Institute of Technology. 1995.Search in Google Scholar

[24] Kempf, G., Ness, L., The length of vectors in representation spaces. Algebraic geometry (Proc. Summer Meeting, Univ. Copenhagen, Copenhagen, 1978), pp. 233–243, Lecture Notes in Math., 732, Springer, Berlin, 1979.10.1007/BFb0066647Search in Google Scholar

[25] Kirwan, F.C., Cohomology of quotients in symplectic and algebraic geometry. Mathematical Notes, 31. Princeton University Press, Princeton, NJ, 1984.10.1515/9780691214566Search in Google Scholar

[26] Kronheimer, P., A hyperkähler structure on the cotangent bundle of a complex Lie group. MSRI preprint (arXiv:math/0409253), 1988.Search in Google Scholar

[27] Lee, J.M., Introduction to smooth manifolds. Second edition. Graduate Texts in Mathematics, 218. Springer, New York, 2013.10.1007/978-1-4419-9982-5_1Search in Google Scholar

[28] Losev, I. V., Symplectic slices for actions of reductive groups. Mat. Sb. 197 (2006), no. 2, 75–86; translation in Sb. Math. 197 (2006), no. 1–2, 213–24Search in Google Scholar

[29] Marle, C.-M., Modèle d’action hamiltonienne d’un groupe de Lie sur une variété symplectique. Rend. Sem. Mat. Univ. Politec. Torino 43 (1985), no. 2, 227–251.Search in Google Scholar

[30] Marsden, J., Weinstein, A., Reduction of symplectic manifolds with symmetry, Rep. Math. Phys. 5 (1974), 121–130.10.1016/0034-4877(74)90021-4Search in Google Scholar

[31] Mather, J., Notes on topological stability. Bull. Amer. Math. Soc. (N.S.) 49 (2012), no. 4, 475–506.Search in Google Scholar

[32] Mayrand, M., Stratified hyperkähler spaces from semisimple Lie algebras. Transform. Groups 25 (2020), no. 1, 191–215.Search in Google Scholar

[33] Mayrand, M., Kempf–Ness type theorems and Nahm equations. J. Geom. Phys. 136 (2019), 138–155.Search in Google Scholar

[34] Nakajima, H., Instantons on ALE spaces, quiver varieties, and Kac-Moody algebras. Duke Math. J. 76 (1994), no. 2, 365–416.Search in Google Scholar

[35] Nakajima, H., Lectures on Hilbert schemes of points on surfaces. University Lecture Series, 18. American Mathematical Society, Providence, RI, 1999.10.1090/ulect/018Search in Google Scholar

[36] Palais, R.S., On the existence of slices for actions of non-compact Lie groups. Ann. of Math. (2) 73 (1961), 295–323.Search in Google Scholar

[37] Cannas da Silva, A., Lectures on symplectic geometry. Lecture Notes in Mathematics 1764, Springer-Verlag, Berlin, 2001.Search in Google Scholar

[38] Sjamaar, R., Holomorphic slices, symplectic reduction and multiplicities of representations. Ann. of Math. (2) 141 (1995), no. 1, 87–129.Search in Google Scholar

[39] Sjamaar, R., Lerman, E., Stratified symplectic spaces and reduction. Ann. of Math. (2) 134 (1991), no. 2, 375–422.Search in Google Scholar

[40] Snow, D.M., Reductive group actions on Stein spaces. Math. Ann. 259 (1982), no. 1, 79–97.Search in Google Scholar

[41] Teleman, A., Symplectic stability, analytic stability in non-algebraic complex geometry. Internat. J. Math. 15 (2004), 183–209.Search in Google Scholar

[42] Weinstein, A., Symplectic manifolds and their Lagrangian submanifolds. Advances in Math. 6 (1971), 329–346.Search in Google Scholar

[43] Whitney, H., Tangents to an analytic variety. Ann. of Math. (2) 81 (1965), 496–549.10.2307/1970400Search in Google Scholar

Received: 2022-01-07
Accepted: 2022-08-17
Published Online: 2022-09-02

© 2022 Maxence Mayrand, published by De Gruyter

This work is licensed under the Creative Commons Attribution 4.0 International License.

Downloaded on 7.2.2023 from
Scroll Up Arrow